Remember my nightmare
? Remember the answers from the nightmare
? Remember my problems with Qualitest
? Read through the comments on that post if you have not done so yet. It's a little scary to see how many people have been harmed by Qualitest.
However, the issue of inactive ingredients is not confined to just American Qualitest. The words below are from an Australian.
As promised Amber here is my story about my experience with Cortate (cortisone acetate). I am an Australian so I hope any one else having problems after being on Cortate for so long may start to question why. I have been taking this med for seven years without much problem then around October last year I didn't seem to be coping like I should. I found it increasingly hard to function.
I just went down hill after Christmas. I would stress dose and still almost slip into crisis. It was like they only worked some of the time as if some of the tablets had no active ingredient and some were okay. Hit and miss. Everyone kept asking me "Have you taken your tablets?" and was acting if I hadn't .
I had constant brain fog, psychosis, depression, extreme fatigue, shakes, dizziness, constant diarrhea, irritable, no appetite, constant nausea. Constant pain, abdominal, lower back, legs. Shortness of breath. I couldn't recover from a chest infection despite adequate stress dosing. Three lots of antibiotics and my body still would not fight it. However I was still putting on weight for no reason (this however could be attributed to underactive thyroid). I had got to the stage that I could only manage to shower every couple of days for fear of passing out, and to shower meant the whole day in bed. I had to pay someone to wash my hair as I had not had the energy to wash it in a month. I was crying all the time and just a mess.
One week ago I swapped from Cortate to Hysone (Hydrocortisone). I feel like ME for the first time in over six months. Pain has gone, brain fog has lifted. One day after starting the Hysone had a shower, washed my hair, went to the Doctor to get some scripts for my Mum, went to the chemist, got petrol. Came home and then did some cleaning. I did not crash, I did not have to updose as I was going into crisis.
I am sure the Cortate was poisoning me. I talked to my pharmacist and she said that she had had many patients swap to Hysone recently. I also had another pharmacist ask me when I refilled my script (I was trying to get another batch but couldn't) if I was having any trouble with this medication. I thought that was odd as I have been refilling a script for seven years for Cortate and that is the first time anyone has ever asked me that. My pharmacist said that she has had three complaints about medication from the company that makes the Cortate this week.
After one week, I have actually reduced my dosage by a third as I was way too Hyper. I have had none of the problems dropping down in dosage that I should have, which leads me to believe that something was blocking the absorption of the active ingredient in the Cortate or that it just wasn't there in all of the tablets. I have also dropped two dress sizes in the week. I feel like I have been in a coma for the last six months. One thing I have learnt about Addison's is question everything.
Our life sustaining medicine should not also be our poison.
If your Adrenal Insufficiency feels uncontrolled and extremely unstable, check the manufacturer of your medicine. Has the formula changed recently? Ask your pharmacist. Like Michelle suggests, question everything.
Take an active role
in managing your disease so that you can be Clearly Alive.
I was provided with the list of inactive ingredients for Cortisone Acetate Tablets, USP [West-Ward Pharmaceutical Corp]. This medicine is distributed by West-Ward, but manufactured by KIMLA Pharmaceuticals.
- Anhydrous Lactose
- Colloidal Silicon Dioxide
- Magnesium Stearate
- Microcystalline Cellulose
- Sodium Laurly Sulfate
- Sodium Starch Glycolate
There is an inactive ingredient that is found both Qualitest Hydrocortisone and West-Ward Cortisone Acetate. I cannot stress enough that if your medicine seems to stop working, check with your pharmacist and see if anything has changed.
Labels: Guest Writer, Steroids